Section

  •                                                          

    Closing date: N/A

    No CET Points


    Course Summary:

    Dr Ian Coulson & Ian Wallwork (15:00)

    In this interview, we look at the adverse ocular side effects of hydroxychloroquine and chloroquine, which are anti-malarial medications used to treat autoimmune conditions such as rheumatoid arthritis and lupus. Here, Ian Wallwork talks to consultant dermatologist Dr Ian Coulson to remind us how optometrists can play a role in monitoring and detecting these ocular side-effects, before moving on to consider the optometrist’s duty of care with regard to adnexal and facial skin lesions.

    First published in DOCET OQ91 (2014).

    • Open allClose all

    • Instructions: Clicking on the section name will show / hide the section.

    • View only 'Topic 1'

      Learning objectives

      6.1.1 Understand the management of a range of malignant neoplastic disorders of the skin and adnexal tissue. 

      6.1.15 Understand the ocular effects of anti-malarial drugs and how to screen for them.

      • View only 'Topic 2'

        Audio track (~15 mins)

        Dermatological considerations in optometry

        Dr Ian Coulson & Ian Wallwork (15:00)

      • View only 'Topic 3'

        More information and references

        References:

        • Browning DJ. 2014. Toxicology of hydroxychloroquine and chloroquine and the pathology of the retinopathy they cause. Hydroxychloroquine and Chloroquine Retinopathy. 65 – 83.
        • Heravian J, et al. 2011. A comparative study of the usefulness of color vision, photostress recovery time, and visual evoked potential tests in early detection of ocular toxicity from hydroxychloroquine. Int Ophthalmol. 31 (4), 283 – 289.
        • Marmor F, et al. 2011. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology. 118 (2), 415 – 422.
        • Michaelides M, et al. 2011. Retinal toxicity associated with hydroxychloroquine and chloroquine: risk factors, screening, and progression despite cessation of therapy. Arch Ophthalmol. 129 (1), 30 – 39.
        • View only 'Topic 4'

          Evaluation

          Please give your feedback on this course. Please click on the link below to launch the evaluation form.